PIER B
 
Progress In Electromagnetics Research B
ISSN: 1937-6472
Home | Search | Notification | Authors | Submission | PIERS Home | EM Academy
Home > Vol. 19 > pp. 133-150

DISPERSION OF ELECTROMAGNETIC WAVES GUIDED BY AN OPEN TAPE HELIX II

By N. Kalyanasundaram and G. N. Babu

Full Article PDF (437 KB)

Abstract:
The dispersion equation for electromagnetic waves guided by an open tape helix for the standard model of an infinitesimally thin and perfectly conducting tape is derived from an exact solution of a homogeneous boundary value problem for Maxwell's equations. A numerical analysis of the dispersion equation reveals that the tape current density component perpendicular to the winding direction does not affect the dispersion characteristics to any significant extent. In fact, there is a significant deviation from the dominant-mode sheath-helix dispersion curve only in the third allowed region and towards the end of the second allowed region. It may be concluded that the anisotropically conducting model of the tape helix that neglects the above transverse-current contribution is a good approximation to the isotropically conducting model that takes into account this contribution except at high frequencies even for wide tapes.

Citation:
N. Kalyanasundaram and G. N. Babu, "Dispersion of Electromagnetic Waves Guided by an Open Tape Helix II," Progress In Electromagnetics Research B, Vol. 19, 133-150, 2010.
doi:10.2528/PIERB09110505

References:
1. Kalyanasundaram, N. and G. N. Babu, "Dispersion of electromagnetic waves guided by an open tape helix I," Progress In Electromagnetics Research B, Vol. 16, 311-331, 2009.
doi:10.2528/PIERB09052608

2. Zhang, K. A. and D. Li, Electromagnetic Theory for Microwaves and Optoelectronics, 2nd Ed., Springer-Verlag, Berlin-Heidelberg, 2008.

3. Sensiper, S., Electromagnetic wave propagation on helical conductors, Sc. D. Thesis, Massachusetts Institute of Technology, Cambridge, Mar. 1951.


© Copyright 2010 EMW Publishing. All Rights Reserved